Causes of Syncope in Patients with Alzheimer’s Disease Treated with Donepezil
- Philippe BordierAffiliated withCardiovascular Hospital of Haut-Leveque Email author
- , Stephane LanusseAffiliated withCardiovascular Hospital of Haut-Leveque
- , Stephane GarrigueAffiliated withCardiovascular Hospital of Haut-Leveque
- , Charlotte ReynardAffiliated withCardiovascular Hospital of Haut-Leveque
- , Frederic RobertAffiliated withCardiovascular Hospital of Haut-Leveque
- , Laurent GencelAffiliated withCardiovascular Hospital of Haut-Leveque
- , Alexia LafitteAffiliated withCardiovascular Hospital of Haut-Leveque
Rent the article at a discountRent now
* Final gross prices may vary according to local VAT.Get Access
Treatment of Alzheimer’s disease (AD) with cholinesterase inhibitors carries a theoretical risk of precipitating bradycardia. Though syncope occurs in patients with AD, its aetiology is unclear. The aim of this study was to determine the causes of syncope in patients with AD who were treated with donepezil and hospitalised for evaluation of syncope.
We studied 16 consecutive patients (12 women, 4 men) with AD aged 80 ± 4 years who were hospitalised for evaluation of syncope. All patients underwent staged evaluation, ranging from physical examination to electrophysiological testing.
The mean dose of donepezil administered was 7.8 mg/day, and the mean duration of donepezil treatment at the time of syncope was 12 ± 8 months. A cause of syncope was identified in 69% of patients. Carotid sinus syndrome was observed in three patients, complete atrioventricular block in two patients, sinus node dysfunction in two patients, severe orthostatic hypotension in two patients and paroxysmal atrial fibrillation in one patient. A brain tumour was discovered in one patient. No cause of syncope was found in 31% of patients despite comprehensive investigation. Repetition of the investigations after discontinuation of donepezil was noncontributory.
In patients with AD treated with donepezil, a noninvasive evaluation identified a probable cause of syncope in over two-thirds of patients. Cardiovascular abnormalities were predominant. Noninvasive evaluation is recommended before discontinuing treatment with cholinesterase inhibitors in patients with AD and unexplained syncope.
- Causes of Syncope in Patients with Alzheimer’s Disease Treated with Donepezil
Drugs & Aging
Volume 22, Issue 8 , pp 687-694
- Cover Date
- Print ISSN
- Online ISSN
- Springer International Publishing
- Additional Links
- Industry Sectors